When recreation takes a wrong turn

March 19, 2021

Have you ever had that one friend that is super quiet in public and in class, but then in private, goes absolutely crazy? Unfortunately, people will often let their guard down for the sake of fun and entertainment while they’re with their friends, which can often lead to medical issues, such as overdosing. 

Incidents of overdose are becoming frighteningly common; in fact, it has increased by 137 percent since 2000. If you are out having fun with your friends and you find one of them acting weird (well, more weird than they usually act), how can you maximize the chances that they are safe?

The first thing that you must do to maximize the chances that someone is safe is to be able to recognize an overdose in the first place. People will often react differently to the same drug, and different types of drugs result in different symptoms. To generally list most of these symptoms, there is a comprehensive bulleted list at the end of the article.

 However, there are a few patterns in these symptoms that are worth noting. Many of these categories involve alterations to vital signs, such as heart rate and breathing rate. Therefore, if you are trying to tell if someone is overdosing, these are two measurements that you must look out for. 

People will generally change behavior and will either be more aggressive or more quiet. It is crucial to note that just because a person does not display all of these symptoms, does not mean they do not need medical attention. If your gut tells you that help is needed, then follow your gut. 

So now if you have determined that one of your friends is overdosing, what is the next step? The first immediate step is to call 911 without hesitation. Remember, the Massachusetts Good Samaritan Law protects the caller and the overdoser from arrest from drug or alcohol possession and use. 

The second step is to stay with the person who is overdosing, and make sure that they are still breathing, not choking on their own vomit and that nothing else life-threatening occurs while the medical professionals are coming to the scene. To do this, simply talk to the people around you and try to gather a consensus. Some of the information that would be useful to medical professionals are the name of the drug ingested, the amount of the drug ingested and how long ago it was taken. 

Now that you have helped to maximize the chances of survival for your buddy, he will be forever in your debt, and you can now get him to do your homework for the rest of the semester! Remember that although partying can be fun, it is important to limit yourself and to stay safe!

(Note: These articles are good-faith attempts to be helpful to the Brandeis community and are by no means to be taken as universal. This article does not replace the advice of a medical professional. This article is not written on behalf of the Brandeis Emergency Medical Corps (BEMCo) and is not affiliated with BEMCo in any manner.)

Opioids: altered consciousness, constricted pupils, shallow breathing, clammy skin

Marijuana: paranoia, drowsiness, vomiting, agitation

Stimulants: high heart rate, high breathing rate, high blood pressure, agitation

Hallucinogens: agitation, delirium, psychosis

Central Nervous System Depressants: shallow breathing, weak pulse, clammy skin

Menu Title